Transient athetosis induced by tiagabine.
Author(s): Tombini M, Pacifici L, Passarelli F, Rossini PM
Affiliation(s): Dipartimento di Neurologia, Universita Campus Bio-Medico, Rome, Italy. firstname.lastname@example.org
Publication date & source: 2006-04, Epilepsia., 47(4):799-800.
Publication type: Case Reports
Movement disorders have been reported with use of different antiepileptic drugs (AEDs). We report a 32-year-old woman, affected by a symptomatic focal drug-resistant epilepsy and a mild hemiparesis, with acute athetoid movements, transiently linked to increasing tiagabine (TGB) therapy. To our knowledge, no other cases of acute athetosis related to TGB have been reported to date. However, we cannot rule out the possibility that involuntary movements were induced by an interaction between TGB and concomitant AEDs, in particular phenobarbital (PB), possibly by increasing GABAergic transmission. We hypothesize that the presence of a static encephalopathy may have influenced the kind of extrapyramidal side effect induced by TGB in our patient, leading to athetosis.